MAUDE Adverse Event Report: ANGIODYNAMICS EXODUS DRAINAGE CATHETER; BILIARY (GENERAL) (NEPHOSTROMY) DRAINAGE CATHETER

ANGIODYNAMICS EXODUS DRAINAGE CATHETER; BILIARY (GENERAL) (NEPHOSTROMY) DRAINAGE CATHETER
Catalog Number 10525
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/01/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported device has yet to be returned to the manufacturer for a device evaluation.An investigation into the root cause for product problem is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
An angiodynamics territory manager reported an issue with an exodus biliary drainage catheter 8f 35cm std loop w/ radiopaque marker band.The customer routinely performs a catheter exchange three months after indwell of a catheter.During the initial placement of the replacement biliary drainage catheter, the catheter disintegrated inside patient resulting in the physician needing to snare the fragments out of the patient.An incision at the site was created in order to open up a path for the catheter removal; this resulted in an increased trauma to the tract and increased bleeding at the site.Flouroscopy was performed to locate the fragments, noting fragments were located in duodenum but still attached to the string.It was ensured all fragments were removed.The drainage catheter was replaced with a new of the same device.The patient did not experience any adverse effects, harm, or require medical intervention because of this incident.It was indicated the reported device is available for return to the manufacturer for a device evaluation.
 
Additional Manufacturer Narrative
The reported device has been returned to the manufacturer for a device evaluation.An investigation into the root cause for product problem is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
Additional information was received, therefore the event description has been updated.An angiodynamics territory manager reported an issue with an exodus biliary drainage catheter 8f 35cm std loop w/ radiopaque marker band.The customer routinely performs a catheter exchange three months after indwell of a catheter.The patient was reported as having had stents previously placed in the common bile duct due to stones.The drainage catheters were being used to keep the common bile duct open and flowing, and were placed through the stents.The patient had 2 or three previous cook drains placed prior to the exodus drain, with the most previous catheter being placed on (b)(6) 2021.The patient did not have a previous history of gi tract surgery.During the initial placement of the exodus biliary drainage catheter, the catheter disintegrated inside patient resulting in the physician needing to snare the fragments out of the patient.An incision at the site was created in order to open up a path for the catheter removal; this resulted in an increased trauma to the tract and increased bleeding at the site.Flouroscopy was performed to locate the fragments, noting fragments were located in duodenum but still attached to the string.It was ensured all fragments were removed.The drainage catheter was replaced with a new of the same device.The patient did not experience any adverse effects, harm, or require medical intervention because of this incident.
 
Additional Manufacturer Narrative
Returned for evaluation was one exodus drainage catheter.As received, the drainage catheter was returned in multiple pieces.The exodus drainage catheters are a purchased device from contract manufacturer freudenberg medical.(b)(4) and the complaint sample were sent to freudenberg medical for device evaluation/root cause analysis and device history record review of supplier lot {0000155568}.As per the (b)(4) results, freudenberg medical confirmed that the used complaint device had catheter, fragmented/detached.The catheter appears to have fractured in line with features on the shaft such as shape set, punches, marker band, and the end of the coating, however, there were no obvious abnormalities of these features.A root cause for this failure mode cannot be determined but it does not appear to be manufacturing related.The customer's reported complaint description of catheter tip fractured/detached was confirmed.Although the complaint description was confirmed, a definitive root cause was unable to be determined.A review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.The review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: the directions for use which is supplied to the end user with this device states: indications for use / intended use: exodus array multipurpose drainage catheters are intended for percutaneous drainage of fluid or air in the chest, abdomen and pelvis, e.G., abscesses, cysts, pneumothoraces, biliary, nephrostomy, urinary, pleural empyemas, lung abscesses and mediastinal collections.Exodus nuance* nephrostomy drainage catheters are intended for percutaneous drainage of fluid collections in the urinary system.Exodus believe biliary drainage catheters are intended for percutaneous drainage of the biliary tree.Warnings: · do not use catheter for gastrostomy procedures/feeding tube.Exposure to gastric juices may damage the catheter.· do not place catheter into the vascular system.· do not expose this catheter to alcohol, as it may damage the hydrophilic coating and the catheter.Potential complications/adverse events: · catheter break/fracture.Note: where long-term use is indicated, it is recommended that indwelling time not exceed 90 days.This catheter should be evaluated by the physician on or before 90 days post-placement.Note: for the exodus believe biliary drainage catheter, the distal tip of the catheter is advanced as far as the duodenum with the radiopaque marker in the biliary tree.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
EXODUS DRAINAGE CATHETER
Common Device Name
BILIARY (GENERAL) (NEPHOSTROMY) DRAINAGE CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer (Section G)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587805
MDR Report Key12688275
Report Number1317056-2021-00182
Device Sequence Number19944527
Product Code FGE
UDI-Device IdentifierH965105251
UDI-PublicH965105251
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
K152069
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2023
Device Catalogue Number10525
Device Lot Number0000155568
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/26/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/01/2021
Supplement Date Received by Manufacturer12/02/2021
01/24/2022
Initial Report FDA Received Date10/25/2021
Supplement Report FDA Received Date12/15/2021
01/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/05/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age78 YR
Patient SexFemale
Patient Weight75 KG